Flash Flood, Hickman
- When
- September 20, 9:04 AM CST
- Where
- Hickman County, 2.6 mi SE of Bon Aqua
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 35.923, -87.298
Tatum Road was flooded and impassable.
Scattered showers and thunderstorms developed in the morning hours and continued into the evening hours on September 20th. There were multiple reports of flash flooding across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OHX wrote it up.
Scattered showers and thunderstorms developed in the morning hours and continued into the evening hours on September 20th. There were multiple reports of flash flooding across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 20, 5:05 AM CST, 3 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Nashville TN 605 AM CDT Mon Sep 20 2021 .UPDATE... FOR 12Z AVIATION DISCUSSION. && .DISCUSSION... Radar this morning shows numerous showers developing once again across the area, especially over our southern and eastern counties. This activity is occurring in deep southerly flow throughout the troposphere out ahead of an upper trough axis along the Mississippi River. As the trough moves across the area today, showers and possibly a few thunderstorms should become fairly widespread this morning then gradually diminish from west to east during the afternoon. The inverted surface trough that has provided a focus for the heavy rain over the past several days has thankfully lifted out of the area and dissipated. However, our area remains in convergent flow between the upper trough to the west and high pressure off to our east, and the atmosphere is still very moist with PWATs around the 2 inch mark. Forecast soundings also show a bit more MLCAPE today versus the past few days, which could allow for higher rainfall rates in the stronger showers and storms. Thus some additional heavy rainfall appears possible today and will keep the Flash Flood Watch going until expiration at 21/00Z. Latest WPC guidance and model QPF has trended downward for today, but still shows most of Middle Tennessee receiving another 1/2 inch to 2 inches of rain, which could cause flooding of roads and low lying areas, as well as rises on some area rivers. Our forecast area will get a welcome break in the rainfall tonight into Tuesday morning as the upper trough axis lifts off to the east. NBM pops appear way too high with the lack of precip expected and have undercut them significantly during this timeframe. Strong cold front will arrive in our northwest counties Tuesday afternoon, but will not make it fully through our cwa until Wednesday morning due to the parent upper trough axis taking on a negative tilt and cutting off over the Ohio Valley - which is unusually early in the year for such a setup to occur. With ample moisture remaining ahead of the front, another round of numerous showers and storms are expected both along and behind the front. WPC and 00Z models show potential for another 1 to 2 inches of rain from Tuesday afternoon through Wednesday morning, so some additional flooding issues are not out of the question especially since we are so saturated after the recent rains. In addition, forecast soundings show MLCAPE increasing up to 1000 J/Kg ahead of the front with significant dry air aloft, so a few strong storms with gusty winds are also possible. Precip should come to an end across our western half on Wednesday morning and the east by late Wednesday afternoon or early evening, with strong CAA bringing a lengthy period of dry and much cooler weather for the rest of the week into early next week. Once again, models have trended cooler with the post frontal airmass, and high temperatures may not get out of the 60s for most locations on Wednesday, which will likely be a chilly shock to the system after our warm and humid month so far. In fact, lows on Thursday and Friday mornings are expected to drop into the 40s for nearly everyone outside of the Nashville urban heat island, with highs only reaching the mid 60s to mid 70s those two days. These temperatures are around 5 to 10 degrees below normal for this time of year. Temps will slowly rebound over the weekend closer to normal levels, but dewpoints will remain low in the 40s and 50s with skies staying mostly sunny, so it will definitely feel like Fall has arrived outside. && .AVIATION... 12Z TAF DISCUSSION. Southerly flow will bring abundant Gulf moisture. Wet weather continues with more showers and thunderstorms again today. Conditions become MVFR later this morning and stay that way through just about 00Z when there will be a break in the rain and conditions become VFR. As the inverted troff and low approach winds will strengthen and at times gusts 10-15 kts. && .OHX WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through this evening for Bedford-Cannon- Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson- Fentress-Giles-Grundy-Hickman-Houston-Humphreys-Jackson-Lawrence- Lewis-Macon-Marshall-Maury-Montgomery-Overton-Perry-Pickett- Putnam-Robertson-Rutherford-Smith-Stewart-Sumner-Trousdale-Van Buren-Warren-Wayne-White-Williamson-Wilson. && DISCUSSION......Shamburger AVIATION........12
Hazardous Weather Outlook National Weather Service Nashville TN 238 AM CDT Mon Sep 20 2021 TNZ005>011-023>034-056>066-075-077>080-093>095-211000- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 238 AM CDT Mon Sep 20 2021 This Hazardous Weather Outlook is for Middle Tennessee. .DAY ONE...Today and tonight. A Flash Flood Watch continues for all of Middle Tennessee through this evening. Numerous additional showers and a few thunderstorms with moderate to locally heavy rainfall are expected again today. Additional rainfall up to 1 to 2 inches is possible today, which may lead to flash flooding of roads and low lying areas. Rain will briefly end across the area tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A strong cold front will move slowly across the area Tuesday afternoon through Wednesday morning, bringing another round of showers and thunderstorms. Additional rainfall amounts around 1 to 2 inches are possible, which could cause some localized flooding of roads and low lying areas. In addition, a couple of strong storms are possible with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today due to the risk of flash flooding. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. Shamburger
The Nashville radar (KOHX), 75 km away, was scanning. The volume nearest the first event began at 15:05 UTC.
12 flash flood, 1 flood. Local standard time, as filed.
Tatum Road was flooded and impassable.
Minor flooding was reported in the Hampshire Area.
Flood waters covered Old Highway 46 at Missionary Ridge Road.
Midland Road near Whiteside Road was flooded.
Leatherwood Road near Highway 50 was flooded.
Jacobs Road was flooded and impassable.
Carters Creek Pike at Harlan Road was impassable due to high water.
Several roads were flooded and impassable across north-central Maury County, including Sulphur Springs Branch Road and B. Dodson Road.
Photo showed Hudson Road was flooded near Kirk Road.
Flood waters covered Highway 242 in Iron City.
Cleburne Road at Petty Lane was flooded and impassable.
Several roadways in northern Maury County were damaged and closed due to flooding.
Flooding was reported around Summertown Market on Highway 20.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, September 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986508, 986509, 986510, 986512, 986522, 986513, 986515, 986516, 986517, 986518, 986519, 986520, 986521.